Your browser is no longer supported

For the best possible experience using our website we recommend you upgrade to a newer version or another browser.

Your browser appears to have cookies disabled. For the best experience of this website, please enable cookies in your browser

We'll assume we have your consent to use cookies, for example so you won't need to log in each time you visit our site.
Learn more

Case study

Treating recurrent urinary tract infections is not enough – their cause should be investigated

  • 2 Comments

Nurses are constantly dealing with new and challenging situations in their day-to-day practice. Case studies are a way of sharing these experiences and offering possible solutions

Keywords: Urinary tract infection, Continence, Investigation

Download a print-friendly PDF file of this article here

Introduction

One word often makes the difference between ordinary and excellent practice. That word is ‘why’. When Angela Bridges*, aged 85, who had a history of urinary tract infection, was admitted to a nurse-led community hospital ward with a UTI, asking ‘why’ made a huge difference to her quality of life.

Patient history

Mrs Bridges attended A&E complaining of feeling unwell. She was pyrexial, had a UTI and was not considered well enough to return home. She was prescribed antibiotic therapy and admitted to a community hospital bed.

On examination, Mrs Bridges was wearing an incontinence pad. She explained that she had been incontinent of urine for a few years and obtained a pads from the district nurses.

She was also tender suprapubically, was dripping urine and her groins were excoriated. She complained of pain in her abdomen along the transverse colon. A rectal examination revealed a rectum loaded with stool.

Mrs Bridges’ condition raised a number of questions. Why was she so constipated? Why was she leaking urine? Why had she developed a UTI?

Causes of constipation

Constipation can occur because of poor diet, inadequate fluid intake, poor bowel habits and medication.

Mrs Bridges had been taking oxybutynin, for incontinence thought to be related to detrusor hyper-reflexia. This belongs to a group of medicines known as anticholinergics or antimuscarinics.

These drugs act by damping down bladder contractions and increasing the capacity of the bladder. They are used to treat detrusor hyper-reflexia (overactive bladder), urgency and urge incontinence. Oxybutynin and tolterodine are the most commonly used.

Constipation is one of the side-effects of anticholinergics. Mrs Bridges’ constipation had been caused by a combination of a diet lacking in fibre and the side-effects of oxybutynin.

Urine leakage and infection

Abdominal examination revealed that Mrs Bridges had a palpable bladder. She was unable to pass more than a few drops of urine on the commode and continued to leak urine. A bladder scan revealed a residual level of 458ml.

The bladder becomes less effective at emptying with age, so older people often have residual urine after urination. However, more than 150ml is abnormal. Two things were contributing to this large amount. Constipation can prevent the bladder from emptying properly. The oxybutynin was preventing Mrs Bridges from fully emptying her bladder.

Bacteria thrive in stagnant urine and this was the cause of Mrs Bridges’ repeated UTIs.

Treatment

Mrs Bridges agreed to an arachis oil enema to clear her bowel. This was warmed and given to her before she went to bed. The enema was retained overnight softening the faeces in her rectum. In the morning she was given a phosphate enema to evacuate her bowel, and a second the following day to fully clear it.

Mrs Bridges was advised to increase the amount of dietary fibre she ate. She was encouraged to make time for defecation in the morning and to develop good bowel habits. Her fluid intake was excellent as she drank lots of tea. Oxybutynin was discontinued.

Despite these changes, Mrs Bridges still had difficulty emptying her bladder and a scan revealed a residual urine of 758ml. This was drained using an intermittent catheter, making her much more comfortable. Residual urine was checked daily and was now around 100–120ml.

Outcome

Mrs Bridges began to feel better. Her bladder function improved and she was able to use the commode, passing around 300ml each time.

We offered therapy to enable her to regain mobility and this improved her bowel and bladder function.

While Mrs Bridges still experienced some episodes of incontinence she was no longer constantly dripping urine. Her excoriated groins were treated with anti-fungal cream with 1% hydrocortisone and improved. She was discharged home pain free, with mobility much improved, and experiencing incontinence only once or twice a week. Her risk of further infections was greatly reduced.

Conclusion

Mrs Bridges had been investigated and treated for incontinence related to detrusor hyper-reflexia some 15 years earlier.

Although her condition had changed and she had become incontinent, she had not benefited from a holistic view of her condition and treatment review.

Looking beneath the surface and asking why enables nurses to improve practice and the care they give to patients.

* The patient’s name has been changed.

AUTHOR Linda Nazarko, MSc, PGDip, BSc, RN, OBE, FRCN, is nurse consultant, Ealing PCT

 

Writing case studies

  • Have you been involved in delivering a new treatment or therapy?
  • Have you been involved in a situation that has made you think about or change your practice?

Click here to email your case studies for publication.

  • 2 Comments

Readers' comments (2)

  • Very useful reminder of how basic detective work can provide the best, holistic care.

    Unsuitable or offensive? Report this comment

  • Remember to check for peanut allergy when administering Arachis oil enema!

    Unsuitable or offensive? Report this comment

Have your say

You must sign in to make a comment

Please remember that the submission of any material is governed by our Terms and Conditions and by submitting material you confirm your agreement to these Terms and Conditions. Links may be included in your comments but HTML is not permitted.